Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 7, NWS Huntsville, AL

February 16, 2023Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this tornado warning at Feb 16, 2023, 6:32 PM CST for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 6:32 PM CST (00:32 UTC)
Expired
Feb 16, 2023, 6:46 PM CST
In force
14 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

241 
WFUS54 KHUN 170032
TORHUN
TNC051-103-127-170100-
/O.NEW.KHUN.TO.W.0007.230217T0032Z-230217T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
632 PM CST Thu Feb 16 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Moore County in Middle Tennessee...
  East central Lincoln County in Middle Tennessee...
  Northwestern Franklin County in Middle Tennessee...

* Until 700 PM CST.
    
* At 632 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Lynchburg, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lynchburg around 635 PM CST.
  Tims Ford Lake around 655 PM CST.
  Winchester and Estill Springs around 700 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hurdlow, Lois, Booneville, Marble Hill, Harmony and Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3537 8626 3537 8627 3535 8624 3534 8624
      3535 8622 3533 8620 3535 8618 3535 8616
      3520 8607 3516 8644 3527 8648 3539 8627
      3539 8625
TIME...MOT...LOC 0032Z 244DEG 25KT 3522 8641 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMP
2 follow-up statements
646 
WWUS54 KHUN 170038
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
638 PM CST Thu Feb 16 2023

TNC103-170047-
/O.CAN.KHUN.TO.W.0007.000000T0000Z-230217T0100Z/
Lincoln TN-
638 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.

LAT...LON 3537 8627 3534 8624 3535 8622 3533 8620
      3535 8618 3535 8616 3524 8610 3520 8638
      3523 8639 3524 8641 3526 8641 3528 8644
      3539 8627 3538 8625
TIME...MOT...LOC 0037Z 239DEG 26KT 3525 8637 

$$

TNC051-127-170100-
/O.CON.KHUN.TO.W.0007.000000T0000Z-230217T0100Z/
Moore TN-Franklin TN-
638 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
NORTHEASTERN MOORE AND NORTHWESTERN FRANKLIN COUNTIES...
    
At 637 PM CST, a severe thunderstorm capable of producing a tornado
was located over Lynchburg, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Tims Ford Lake around 650 PM CST.
  Estill Springs around 700 PM CST.

Other locations impacted by this tornadic thunderstorm include Lois
and Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3537 8627 3534 8624 3535 8622 3533 8620
      3535 8618 3535 8616 3524 8610 3520 8638
      3523 8639 3524 8641 3526 8641 3528 8644
      3539 8627 3538 8625
TIME...MOT...LOC 0037Z 239DEG 26KT 3525 8637 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMP
842 
WWUS54 KHUN 170046
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
646 PM CST Thu Feb 16 2023

TNC051-127-170055-
/O.CAN.KHUN.TO.W.0007.000000T0000Z-230217T0100Z/
Moore TN-Franklin TN-
646 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR NORTHEASTERN MOORE AND NORTHWESTERN
FRANKLIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.

LAT...LON 3537 8627 3534 8624 3535 8622 3533 8620
      3535 8618 3535 8616 3524 8610 3520 8638
      3523 8639 3524 8641 3526 8641 3528 8644
      3539 8627 3538 8625
TIME...MOT...LOC 0042Z 244DEG 25KT 3527 8631 

$$

AMP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 16, 5:32 PM CST, 1 hour earlier.

Area forecast discussion, Feb 16, 5:32 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Huntsville AL
532 PM CST Thu Feb 16 2023

...New AVIATION...

.NEAR TERM...
(Remainder of today and tonight)
Issued at 242 PM CST Thu Feb 16 2023

There have been no significant changes to forecast reasoning for
the remainder of the afternoon since the earlier morning update,
with the risk for severe thunderstorms expected to increase from
W-to-E over the next 1-3 hours. Although open warm sector
supercells currently tracking from southeastern MS into central AL
may ultimately reduce the risk for development of discrete
cellular convection prior to the arrival of a cold front in our
region, we still anticipate a broken QLCS featuring organized
multicell clusters and embedded supercells (capable of all severe
hazards) to accompany the front as it shifts eastward into the
local area later this afternoon.

Latest model guidance continues to indicate that the
aforementioned cold front will begin to decelerate considerably as
it crosses the I-65 corridor around 00Z, with the boundary not
expected to exit the southeastern portion of our CWFA until
perhaps as late as 4-5Z this evening. Although this may warrant a
local extension of Tornado Watch 39 to include our three northeast
AL counties, widespread convective overturning and loss of
diurnal destabilization should reduce the overall risk for severe
convection in these zones. What will become more of a concern in
this region (as well as the remainder of the CWFA) is flooding. At
this point, the risk for flash flooding appears highest across
northeast AL, where echo training of moderate-heavy convective
cores may occur for several hours this evening until the cold
front finally clears the region. However, as deep-layer ascent
begins to strengthen downstream from a positively-tilted mid-level
trough crossing the Mid-MS Valley, widespread light-moderate
postfrontal rain will occur for several hours in the wake of the
wind shift, with areal flooding possible elsewhere. In spite of
strengthening cold advection in the wake of the front, low stratus
clouds will limit cooling, with lows predicted to be in the m-u
30s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 242 PM CST Thu Feb 16 2023

Strong synoptic scale forcing for ascent will continue throughout
much of the day tomorrow, until the axis of the positively-tilted
mid-level trough (discussed above) begins to cross the region
during the late afternoon/early evening hours. Thus, we expect a
regime featuring low stratus clouds and isolated light showers or
sprinkles, which could be mixed with a few snow flurries at times.
Given the combination of strong cold advection and low clouds,
highs will struggle to reach the u30s-l40s.

Mid-level flow will quickly transition to a zonal orientation
late Friday night, to the north of a flat subtropical ridge
centered across the southeastern Gulf of Mexico. Thus, we expect
skies to clear rapidly and support optimal radiational cooling
conditions early Saturday morning as a surface ridge builds
northeastward into the TN Valley. A hard freeze will occur this
period, with lows in the l-m 20s. Highs will rebound into the l-m
50s on Saturday, as the low-level ridge translates eastward,
inducing light south-southeasterly return flow. Mid/high-level
cloudiness will begin to increase late in the day as a weak
disturbance ejects northeastward from the southern Plains into the
OH Valley by 12Z Sunday, and this will lead to milder temps in
the m-u 30s Sunday morning.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 242 PM CST Thu Feb 16 2023

Extended range models still indicate that a pronounced northern
stream trough will shift eastward from northern Plains on Sunday
into the New England vicinity on Monday. A weak cold front related
to this trough is expected to drift southward into the region at
some point on Monday, but low-level moisture return should be
inadequate to support any meaningful chance for precipitation. By
late Monday night, we expect to see a partially modified maritime
airmass return northward across the TN Valley in response to
surface cyclogenesis in the lee of the southern Rockies. Isolated
to widely scattered showers and perhaps a few thunderstorms will
be possible at times from Monday night-Wednesday, but coverage and
intensity will be dictated by the precise location of a slow-
moving warm front. It appears as if a stronger mid-level trough
and accompanying surface low may bring a more widespread coverage
of showers and a few storms to the region Wednesday evening, but
due to uncertainty in the timing and track of this system, we have
kept POPs in the chance range. One thing that appears more
certain is that temperatures throughout the extended portion of
the forecast will be influenced by strengthening and amplification
of the subtropical ridge to our southeast, with highs in the l-m
70s Tuesday-Thursday and lows in the u50s-l60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Thu Feb 16 2023

Heavy rain and embedded storms will continue to move across the
area this evening, and the primary concerns for TAFs will be
reduced vsbys/cigs due to storms and lightning. Gusty winds up to
25kts will be possible, and winds will shift from southerly to
northwesterly as a cold front moves through this evening. Showers
and storms should come to an end by sunrise, but MVFR cigs may
linger through Friday afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...70
SHORT TERM....70
LONG TERM....70
AVIATION...25

In the hours before

Special weather statement, Feb 16, 4:55 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CST Thu Feb 16 2023

ALZ001-005-162330-
Lauderdale AL-Limestone AL-
455 PM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of northern Limestone
and northeastern Lauderdale Counties through 530 PM CST...

At 455 PM CST, Doppler radar was tracking a strong thunderstorm near
Lexington, or 16 miles south of Lawrenceburg, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ardmore, Lexington, Elkmont, Anderson, Lester, Good Springs,
Kingtown, Holland Gin, Mt Rozell and Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Alabama.

&&

LAT...LON 3499 8683 3489 8684 3490 8745 3500 8748
TIME...MOT...LOC 2255Z 259DEG 35KT 3501 8737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Feb 16, 5:10 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
510 PM CST Thu Feb 16 2023

TNZ076-096-170000-
Moore TN-Lincoln TN-
510 PM CST Thu Feb 16 2023

...Strong thunderstorms will impact portions of northern Moore and
northern Lincoln Counties through 600 PM CST...

At 510 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to Petersburg to 8 miles east
of Pulaski. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg, Petersburg, Chestnut Ridge, Howell, Belleville, Mcburg,
Mimosa, Booneville and Boonshill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3535 8624 3533 8626 3516 8665 3517 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8660 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3541 8629
TIME...MOT...LOC 2310Z 261DEG 33KT 3548 8653 3533 8667 3522 8690

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Feb 16, 5:32 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
532 PM CST Thu Feb 16 2023

ALZ005-170015-
Limestone AL-
532 PM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of northern Limestone
County through 615 PM CST...

At 531 PM CST, Doppler radar was tracking a strong thunderstorm
near Lester, or 17 miles northwest of Athens, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ardmore, Elkmont, Lester, Good Springs, Holland Gin, Mt Rozell and
Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CST for north central
Alabama.

&&

LAT...LON 3499 8678 3488 8678 3490 8721 3500 8721
TIME...MOT...LOC 2331Z 268DEG 27KT 3497 8716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMP
Local storm report, Feb 16, 5:38 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLOOD            UNDERWOOD-PETERSVILLE   34.87N 87.70W
02/16/2023                   LAUDERDALE         AL   EMERGENCY MNGR

            EM RELAYED REPORT OF FLOODING ON HWY 157 AND
            CR 57.

&&

TPB
Special weather statement, Feb 16, 5:49 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
549 PM CST Thu Feb 16 2023

ALZ016-170030-
Cullman AL-
549 PM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of western Cullman
County through 630 PM CST...

At 548 PM CST, Doppler radar was tracking a strong thunderstorm near
Smith Dam, or 8 miles south of Arley, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Vinemont, West
Point, Garden City, Colony and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CST for north central
Alabama.

&&

LAT...LON 3389 8709 3390 8710 3391 8708 3399 8715
      3399 8711 3412 8711 3429 8686 3409 8666
      3408 8670 3405 8668 3406 8671 3403 8670
      3403 8672 3398 8677 3389 8705
TIME...MOT...LOC 2348Z 238DEG 26KT 3397 8715

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Feb 16, 6:18 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
618 PM CST Thu Feb 16 2023

TNZ076-096-097-170100-
Franklin TN-Moore TN-Lincoln TN-
618 PM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of southeastern Moore,
central Lincoln and western Franklin Counties through 700 PM CST...

At 617 PM CST, Doppler radar was tracking a strong thunderstorm over
Fayetteville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Lynchburg, Huntland, Tims Ford Lake, Lexie Crossroads,
Mulberry, Howell, Harmony, Hurdlow and Lois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

&&

LAT...LON 3535 8617 3506 8615 3507 8667 3523 8668
      3534 8621 3533 8620 3534 8619
TIME...MOT...LOC 0017Z 264DEG 26KT 3515 8654

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:18 PM CSTSpecial Weather StatementHUNLincoln, Moore42 min
Feb 16, 6:50 PM CSTSpecial Weather StatementHUNFranklin40 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.